Minnesota, 2019

Flash Flooding and Hail in Minnesota, September 20 to 21, 2019

September 20 to 21, 2019 · NWS FGF · 7 events in 5 counties and zones

By the late afternoon of the 20th, a weak area of surface low pressure set up near Devils Lake, with the warm front extending out to the east-southeast. Temperatures had risen into the mid 70s to low 80s in the warm sector, with dew points in the upper 60s to lower 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
$20 million
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By the late afternoon of the 20th, a weak area of surface low pressure set up near Devils Lake, with the warm front extending out to the east-southeast. Temperatures had risen into the mid 70s to low 80s in the warm sector, with dew points in the upper 60s to lower 70s. To the southwest of the low, a cold front extended back toward Bismarck. Just before 5 pm CDT, a fairly solid line of thunderstorms developed along the cold front, while a smaller cluster formed around Cavalier. By around 6 pm CDT, another cluster of storms developed west of Fargo. Most of this thunderstorm activity had shifted north of the highway 200 corridor by 10 pm, although the most intense rainfall occurred along the southern edge of this area. The New Rockford to Grand Forks/East Grand Forks to Roseau areas picked up 2 to 5 inches of rain in a short duration, prompting flash flood warnings in those areas. Off and on steady rainfall continued into Saturday morning the 21st, before the rain started to end from southwest to northeast. Many of the flash flood warnings were transitioned to areal flood warnings, as the heavy rain ran off into the local drainage and river systems.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 20, 2:26 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Sep 20, 2:26 PM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
326 PM CDT Fri Sep 20 2019

.MESOSCALE DISCUSSION...
Issued at 312 PM CDT Fri Sep 20 2019

Ongoing convective activity from this morning, continues to slowly
push eastward as we head through the afternoon with marginally
severe storms remaining possible.

Our next complex of storms will impact the region later this
afternoon into the evening hours as a cold front moves through the
area. Ahead of the front, mixing ratios of 12.5 to 13.5 g/Kg and dew
points in the middle to upper 60s will enhance instability.
Effective layer bulk shear is expected to be in the 40 to 45 knot
range ahead of the theta-e boundary, giving us a chance for either
embedded supercells or supercell/multicell cluster hybrid-mode
storms initially early this afternoon. Progression into linear mode
will be rapid, possibly occuring prior to moving into the CWA.

MLCAPE levels will top out just below 4000 J/Kg, thus plenty of
instability remains available heading into this evening. The best
chance for severe thunderstorms will occur in the Devils Lake Basin
from around 5pm onward through about 7pm, progressing eastward into
the Red River Valley from about 7pm onward. Risks will include large
hail, especially for the Devils Lake Basin, damaging wind gusts, and
possibly tornadoes (along a possible QLCS), possibly pushing into
northwestern Minnesota before midnight.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 312 PM CDT Fri Sep 20 2019

High confidence in slow moving storm complex to impact the
northern half of the area tonight with the severe potential
mentioned in the mesoscale discussion. With PWATS greater than
1.5 inches and ABR/BIS soundings indicating 150 to 200 percent
above normal values storms will be very efficient rainfall
makers. Given these conditions and the slow moving forcing from
the upper low and embedded short wave will see a line of storms
train as they propagate slowly east southeast this evening into
the overnight. This results in a widespread 1 to 3 inches of
rainfall possible across the northern half of the FA with an inch
or less for areas along and south of I-94 through the noon hour
Saturday.

With the upper low slowly lifting northeast across southern
Manitoba and westerly wind shift or cold front pushing across the
FA tomorrow morning into the afternoon will see storm coverage
increase early in the afternoon Saturday with another round of
storms possible. Some storms could become severe with wind gusts
to 60mph and hail up to an inch in NW MN.

.LONG TERM...(Saturday night through Friday)
Issued at 312 PM CDT Fri Sep 20 2019

Sunday and Monday...Upper level trough currently over southern
ID will move into Ontario by 12Z Sun. Wrap around precip over the
northeast zones will move north and east out of the area Sun.
Short wavelength ridge will move across the Red River Valley Mon.
Quiescent weather is expected Mon.

Tue - Fri

Long wave trough over central Canada and the Northern Plains will
shift into Hudson Bay. Long wave ridge over the eastern Pacific will
build north into the Gulf of AK. Downstream long wave trough will
dig into the West Coast. Long wave ridge over the southeast US
builds farther north into the mid Atlantic states.  Southwest flow
aloft develops over the Northern Plains by Fri.

The operational models have a cutoff low over the Desert Southwest
will get kicked out to the Northern Plains on Fri as another trough
will drop into the Desert Southwest. GFS and ECMWF ensemble mean
precip agree reasonably well for next Fri. The ECMWF and GFS
operational models are in good agreement through Wed. The GFS
becomes the faster model thereafter.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1235 PM CDT Fri Sep 20 2019

Winds and storms will be the major impact over the TAF period.
Warm front near TVF will continue to bring thunder to the area for
the early afternoon. South winds will continue to gust to around
25kts in the valley this afternoon into the evening. As line of
storms develops to the west it will move into the DVL area around
00Z and then GFK in the 02 to 04Z time frame based on the latest
guidance. A line of storms will gradually move east overnight.
Westerly winds will develop tomorrow with gusts in the 20 to 25kt
range again. MVFR CIGs may develop overnight behind the storms and
would linger into the late morning hours.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

MESOSCALE...Lynch
SHORT TERM...JK
LONG TERM...JH
AVIATION...JK
Hazardous weather outlook, Sep 20, 3:20 AM CST, 14 hours 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Grand Forks ND
420 AM CDT Fri Sep 20 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-210930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
420 AM CDT Fri Sep 20 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible across southeast North
Dakota before sunrise this morning. The main hazard will be golf
ball sized hail.

Scattered severe thunderstorms are possible late this afternoon
and tonight. The main hazards will be hail up to 2 inches in
diameter and damaging wind gusts up to 75 mph. Isolated tornadoes
are also possible. Very heavy rainfall is also possible with the
storms, which may result in localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

For areas along and east of the Red River Valley, isolated severe
thunderstorms are possible early Saturday morning. Then by early
afternoon, the isolated severe thunderstorm threat should shift
into areas east of the Red River Valley. Quarter sized hail and
wind gusts to 60 mph would be the main hazards.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed late this afternoon and tonight.

In the hours before

Local storm report, Sep 20, 4:57 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
557 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             EDINBURG                48.50N 97.86W
09/20/2019  E0.75 INCH       WALSH              ND   PUBLIC

            HAIL LESS THAN QUARTER-SIZED IN TOWN NEAR DIME-SIZED

&&

BWASILEW
Local storm report, Sep 20, 5:00 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
600 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             EDINBURG                48.50N 97.86W
09/20/2019  E1.00 INCH       WALSH              ND   PUBLIC

            REPORT IN TOWN OF HAIL TO THE SIZE OF QUARTERS

&&

BWASILEW
Local storm report, Sep 20, 5:04 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
604 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             CAVALIER                48.80N 97.62W
09/20/2019  E0.50 INCH       PEMBINA            ND   TRAINED SPOTTER

            DIME SIZE HAIL ACCOMPANIED BY HEAVY RAIN.

&&

ALEE
Special weather statement, Sep 20, 5:17 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
617 PM CDT Fri Sep 20 2019

MNZ004-NDZ008-016-210000-
Kittson MN-Pembina ND-Eastern Walsh County ND-
617 PM CDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KITTSON...NORTH
CENTRAL WALSH AND PEMBINA COUNTIES UNTIL 700 PM CDT...

At 617 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Pembina to near Crystal.
Movement was north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Cavalier, Pembina, Neche, Hoople, Crystal, Mountain and Hensel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4900 9719 4886 9719 4849 9768 4848 9786
      4854 9786 4855 9788 4892 9788 4900 9765
TIME...MOT...LOC 2317Z 190DEG 19KT 4901 9738 4860 9774

BP
Special weather statement, Sep 20, 5:31 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
631 PM CDT Fri Sep 20 2019

NDZ006-014-015-210030-
Benson ND-Towner ND-Ramsey ND-
631 PM CDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR BENSON...SOUTHERN TOWNER AND
NORTHWESTERN RAMSEY COUNTIES UNTIL 730 PM CDT...

At 631 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Starkweather to near Brinsmade to near
Maddock. Movement was north at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Leeds, Maddock, Minnewaukan, Starkweather, Esmond, Penn and
Brinsmade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.

LAT...LON 4796 9981 4837 9963 4837 9949 4847 9949
      4850 9882 4785 9927 4785 9981
TIME...MOT...LOC 2331Z 195DEG 33KT 4846 9900 4816 9940 4791 9960

BP
Local storm report, Sep 20, 5:45 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
645 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             4 NW STARKWEATHER       48.49N 98.94W
09/20/2019  E1.00 INCH       Ramsey             ND   PUBLIC

            REPORT OF HAIL UP TO 1 INCH IN DIAMETER. TIME ESTIMATED
            FROM RADAR.

&&

BWASILEW

The radar

The Fargo/Grand Forks radar (KMVX), 144 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Hail, Otter Tail

When
September 20, 5:55 PM CST
Where
Otter Tail County, 3.11 mi SSW of Pelican Rapids
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.530, -96.110

The swath of large hail fell from Erhard to Pelican Rapids.

Thunderstorm Wind, Marshall

When
September 20, 7:15 PM CST
Where
Marshall County, 0.69 mi S of Alvarado
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
48.190, -97.000

A tree was snapped in two.

Thunderstorm Wind, Norman

When
September 20, 8:00 PM CST
Where
Norman County, 3.93 mi NNE of Halstad
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
47.400, -96.790

Several large tree branches were blown down.

Thunderstorm Wind, Marshall

When
September 20, 8:13 PM CST
Where
Marshall County, 5.25 mi NW of Viking
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.260, -96.490

Numerous tree branches were blown down.

Thunderstorm Wind, Roseau

When
September 20, 8:47 PM CST
Where
Roseau County, 1.45 mi NNE of Fox
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
48.850, -95.870

Several large tree branches were blown down.

Flash Flood, Roseau

When
September 20, 10:00 PM CST to 11:15 PM CST
Where
Roseau County, 10 mi NW of Badger to 10 mi SW of Badger
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$10 million
Reported by
Public
Coordinates
48.882, -96.175

Streets, low spots, rivers, and basements were flooded by 4 to 9 inches of rain over a short duration of time. Cars that got stuck in the flood waters were abandoned where they stalled. Farm fields and access roads were also flooded.

Flash Flood, Pennington

When
September 20, 11:50 PM CST to September 21, 6:00 AM CST
Where
Pennington County, 5 mi NW of (Tvf)thief Rvr Falls to 5 mi SW of (Tvf)thief Rvr Falls
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$10 million
Reported by
Emergency Manager
Coordinates
48.121, -96.257

Streets, low spots, rivers, and basements were flooded by 4 to 9 inches of rain over a short duration of time. Cars that got stuck in the flood waters were abandoned where they stalled. Farm fields and access roads were also flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855422, 855423, 855424, 855425, 855426, 855437, 855442.